Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 39, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 17, 2001, 8:44 PM CDT for McHenry County, Ward County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 17, 2001, 8:44 PM CDT (01:44 UTC)
- Expired
- Jun 17, 2001, 9:45 PM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties McHenry County, ND, Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 8:44 PM CDT | Thunderstorm Wind 67 M | (Mib)Minot Afb, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 180146 SVRBIS NDC049-101-180245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 844 PM CDT SUN JUN 17 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA NORTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 945 PM CDT * AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MINOT AFB...OR ABOUT 11 MILES NORTH OF MINOT...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOLSETH AT 855 PM CDT DEERING AT 905 PM CDT NORWICH AT 920 PM CDT GRANVILLE AT 935 PM CDT MINOT AIR FORCE BASE PERSONNEL REPORTED WIND GUSTS TO 77 MPH WITH THUNDERSTORMS PASSING THROUGH THEIR BASE. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FVLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4846 10143 4834 10148 4814 10069 4845 10069 JENSEN &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:00 PM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, Jun 17, 3:00 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT SUN JUN 17 2001 SIGNIFICANT CHANGES IN THE MODEL FORECAST WILL FORCE CHANGES TO GOING ZONES. FRONT IS NOT AS PROGRESSIVE AS PREVIOUSLY FORECAST AND THIS WILL LEAD TO A PROLONGED THREAT OF STORMS THROUGH TONIGHT. ETA HAS PICKED UP ON THIS...AND BECAUSE OF ITS BEST JOB ON THIS MORNINGS CONVECTION...HAVE OPTED TO FOLLOW IT FOR DETAILS. ETA/AVN MORE SIMILAR WITH NGM ODD BALL OUT. PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES. ETA INDICATING THAT SURFACE BOUNDARY PASSING THROUGH TONIGHT WILL BE INVIGORATED BY H5 SHORT WAVE TROF FORECAST TO KDIK BY 12Z. WITH THIS FEATURE THE ETA BRINGS AN AREA OF /0.25-0.50/ QPF ACROSS THE CWA OVERNIGHT. AVN INDICATES THIS TO BE AN MCS AND DUMPS MORE THAN AN INCH AND A QUARTER ON BIS AREA BY 12Z MONDAY. THE FLY IN THIS OINMENT MAY TURN OUT TO BE AN MCS THAT COULD DEVELOP OVER E NEBRASKA/E SD/S MN/W IOWA. IF THIS MCS DEVELOPS IT COULD ROB THE MOISTURE FROM ND. HOWEVER...ENOUGH PARAMETERS COME TOGETHER OVER ND TO GO WITH SCT POPS TONIGHT...INCLUDING AN INCREASE IN LOW LEVEL MOISTURE IN THE FORM OF 60 DEWS WHICH LEADS TO AN INCREASE IN INSTABILITY. CAPE VALUES 400-800 J/KG. HAVE OPTED TO INCLUDE SOME SEVERE WORDING AS COOL POOL ALOFT AND LOW WET BULB ZERO SHOULD SUPPORT HAIL. ACTIVITY TO CONTINUE OVERNIGHT DUE INFLUX OF H2 JET...NEARING 100 KNOTS. LEFTOVER CONVECTION LIKELY CENTRAL AND EAST EARLY MONDAY MORNING. LOOKS LIKE DRY WEATHER TO COME IN WEDNESDAY AND HOLD THROUGH NEXT WEEKEND. TEMPERATURE CLIMBING ABOVE NORMAL LEVELS BY THURSDAY-FRIDAY TIME FRAME. .BIS...NONE. JP MARTIN
In the hours before
Special weather statement, Jun 17, 3:27 PM CDT, 5 hours 17 minutes before
NDZ001-009-172226- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 326 PM CDT SAT JUN 16 2001 AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED INTO DIVIDE AND NORTHERN WILLIAMS COUNTIES. THIS ACTIVITY IS MOVING EAST AND IS EXPECTED TO CONTINUE TO EFFECT THE AREA THROUGH 530 PM CDT. PRECIPITATION IS EXPECTED TO BE LIGHT. BRIEF PERIODS OF MODERATE RAIN CAN BE EXPECTED IN SOME AREAS. ASSID
Special weather statement, Jun 17, 5:30 PM CDT, 3 hours 14 minutes before
NDZ001-009-180100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 530 PM CDT SUN JUN 17 2001 SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOPE ACROSS NORTHEAST MONTANA AND MOVE INTO NORTHWEST NORTH DAKOTA. THE SHOWERS AND THUNDERSTORMS ARE MOVING TO THE EAST AT 25 MPH. ALTHOUGH SCATTERED THE SHOWERS AND THUNDERSTORMS MAY PRODUCE BRIEF PERIODS OF HEAVY RAINS...FREQUENT LIGHTNING STRIKES...GUSTY SURFACE WINDS AND DAYMAGING HAIL. AS THESE STORMS PASS THROUGH SEEK SHELTER IN A STURDY BUILDING PA
Local storm report, Jun 17, 6:55 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
655 PM CDT SUN JUN 17 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
625 PM 8 NW ALEXANDER ND .75 SIZED HAIL
HEAVY RAIN
06/17/01 MCKENZIE STORM SPOTTER
PAThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:46 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 44 min |
| Jun 17, 9:00 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mountrail, Ward | 60 min |
| Jun 18, 12:32 AM CDT | Severe Thunderstorm Warning | BIS | Billings | 28 min |
| Jun 18, 4:38 AM CDT | Severe Thunderstorm Warning | BIS | Bowman | 67 min |
| Jun 18, 5:24 AM CDT | Severe Thunderstorm Warning | BIS | Adams | 66 min |
| Jun 18, 5:56 AM CDT | Severe Thunderstorm Warning | BIS | Hettinger | 64 min |
| Jun 18, 6:19 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.